Funnel Cloud, Winona
- When
- July 29, 10:40 AM CST
- Where
- Winona County, 0.85 mi NE of Utica
- Reported by
- Broadcast Media
- Coordinates
- 43.980, -91.960
A funnel cloud was sighted over Utica.
As scattered showers formed over southeast Minnesota during the late morning and afternoon of July 29th, funnel clouds were sighted near Utica and Lewiston (Winona County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
As scattered showers formed over southeast Minnesota during the late morning and afternoon of July 29th, funnel clouds were sighted near Utica and Lewiston (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 29, 4:30 AM CST, 6 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 530 AM CDT Sun Jul 29 2018 .SHORT TERM...(Today through Monday) Issued at 200 AM CDT Sun Jul 29 2018 Models all in good agreement with sliding a 500 mb trough through the region Monday, with the trough axis slipping southeast to the Mid Mississippi River Valley by Tue afternoon. Various bits of energy spiraling along with the trough - evident in the latest watervapor satellite imagery. Bufkit soundings point to fairly skinny, but persistent instability today-tonight-monday. No shear of concern. In fact, not much of a wind field to speak of through 500mb. Daytime heating, upper level energy, and the instability should result in isold/sct shower-storm development today through Monday. Greater chances during peak heating hours. Whatever develops likely won't move much thanks to the light wind field. Without any distinct forcing mechanism to latch onto at the moment, will keep pops broad and in the chance range. .LONG TERM...(Tuesday through Saturday) Issued at 200 AM CDT Sun Jul 29 2018 Model trends continue to point to a transition from northwest flow aloft to zonal/broad ridging by the middle to later part of the new week. Wed still shaping up to be the most favorable for a widespread shower/storm threat. 500 mb shortwave trough slated to drop southeast out of Canada, swinging across northern parts of the region Wed/Wed night. Associated cold front will lead the trough across the area although frontogenetic convergence not really impressive at this time. Some instability for the front to work on - upwards of 1500 J/kg of SBCAPE. Deep shear well west...locally meager in the 0-3 km layer. Latest timing does bring the front in during peak heating though. Should see showers/storms with the system, with some stronger storms possible. Severe threat looks low. Moisture transport weak and PWs 1 1/2 inches of lower, so not much of a heavy rain threat either. After Wed, the next chance for rain will likely hold off until Fri night/Sat as another shortwave trough makes its way east across southern Canada. A better fetch of moisture progged ahead of the system's sfc front to fuel the chances. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 530 AM CDT Sun Jul 29 2018 Watching areas of river valley fog that could impact KLSE early on this morning. Currently, NWS Webcam/GOES satellite showing fog in the La Crosse/Root River valleys and just south of KLSE over the Mississippi. Could see some brief LIFR ceilings/vis before dissipating between 13-14Z. Otherwise, VFR conditions expected at KLSE/KRST today with a few isolated pop-up shra/ts this afternoon evening. Confidence of shra/ts impacting either airfield not very high at this time, so will leave mention out for now. Will be watching for another bout of river valley fog Monday morning in light wind/mostly clear regime. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...DAS
Hazardous Weather Outlook National Weather Service La Crosse WI 348 AM CDT Sun Jul 29 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 348 AM CDT Sun Jul 29 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon into the evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated storms remain possible Monday with lightning the main hazard. Wednesday brings higher, more widespread thunderstorm chances. A few could be strong, but the threat for severe storms is small at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The La Crosse radar (KARX), 64 km away, was scanning. The volume nearest the first event began at 16:40 UTC.
2 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted over Utica.
A funnel cloud was sighted over Lewiston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772833, 772834.